eISSN: 1731-2531
ISSN: 1642-5758
Anaesthesiology Intensive Therapy
Current issue Archive Manuscripts accepted About the journal Editorial board Journal's reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank

 
4/2019
vol. 51
 
Share:
Share:
more
 
 
abstract:

Acute primary abdominal compartment syndrome due to Clostridium difficile induced toxic megacolon: a case report and review of the literature

Tom Carmeliet
,
Pierre Zachée
,
Hilde Dits
,
Niels Van Regenmortel
,
Manu L.N.G. Malbrain

Anaesthesiol Intensive Ther 2019; 51, 4: 273–282
Online publish date: 2019/10/28
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Background
Without timely diagnosis, acute primary abdominal compartment syndrome (ACS) is a potentially fatal syndrome and often goes unrecognized until severe symptoms appear. Early diagnosis may significantly improve the prognosis of these patients.

Case presentation
We present the case of a 54-year-old man, successfully treated for acute myeloid leukemia with cytosine arabinoside, admitted to the intensive care unit with severe shock, refractory to standard therapy with antibiotics, fluid resuscitation, and vasopressors. Early diagnosis of acute primary abdominal syndrome was made based on an intra-abdominal pressure of 20 mm Hg (3 kPa) with new onset organ failure, after which decompressive laparotomy was performed. Stool cultures grew Clostridium difficile. Despite abdominal decompression, the abdominal compartment syndrome persisted with the development of toxic megacolon and a total colectomy was performed with favorable evolution.

Methods
A systematic review of published case reports was performed describing a primary ACS due to C. difficile toxic megacolon. A PubMed database search was performed with the following search terms, single or in combination: ‘clostridium difficile’, ‘toxic megacolon’, ‘abdominal compartment syndrome’, and ‘CDI’. The latest search was performed for March 2019; only case reports after 1998 were included.

Results
We found a total of 19 case reports with C. difficile toxic megacolon (including the present case). The male/female ratio was 12/7, and there were 3 children. The mean age was 48.7 ± 23.5 years. The reason for admission was sepsis in 6, trauma in 2, postoperative in 4, enterocolitis in 5, pregnancy in 1 and abdominal complaints after topical antibiotics in 1. Three patients did not develop diarrhea. Five patients presented with diarrhea on average 5.8 ± 5.1 (median 4, 1–14) days prior to hospital admission while 7 patients developed diarrhea on average after 10 ± 19.6 (median 3, 0–54) days during admission. The intra-abdominal pressure (measured in 6 patients, including ours) was 29.2 ± 11 (20–50) mm Hg (3–7 kPa). Treatment consisted of (a combination of) vancomycin (orally or via rectal enemas), metronidazole (orally or intravenously), and surgical intervention (with decompressive laparotomy). Three patients died (15.8%).

Conclusions
Monitoring of intra-abdominal pressure allows early detection of abdominal compartment syndrome and is warranted in patients with C. difficile infection and/or toxic megacolon. Early decompression can lead to improved outcomes in patients with severe shock and organ failure.

keywords:

abdominal pressure, abdominal hypertension, abdominal compartment syndrome, sepsis, septic shock, Clostridium difficile, colitis, toxic megacolon

Quick links
© 2019 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe